Side Effects of Niaspan Make It A Poor Heart Drug: Study
Doctors suggest that Niaspan, a common medication presribed to lower cholesterol, may not actually lower “bad” cholesterol enough to counteract the risk of serious side effects, making it a bad treatment option.
In a large study published in the New England Journal of Medicine on July 17, researchers from Oxford University in England found that patients taking niacin, which is commonly sold under the brand name Niaspan, may face an increased risk of bleeding, ulcers and other side effects.
Researchers evaluated data on nearly 26,000 adults with vascular disease in Europe and China. Patients were given a combination of 2 grams of extended-release niacin and 40 milligrams of laropiprant or a placebo. Researchers followed up with patients over the course of four years.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Participants who were given the niacin-laropiprant combo had a low-density lipoprotein (LDL), “bad” cholesterol, average of 10 mg per deciliter lower. Patients also had an average of 6 mg per deciliter higher level of high-density lipoprotein (HDL), or “good” cholesterol.
The Niaspan combo lowered the bad cholesterol and raised the good cholesterol, but had no effect on reducing rates of stroke, heart attack or chest pain. The drug combination also had negative side effects, such as increased adverse events involving the gastrointestinal system, musculoskeletal system, skin and increased rates of infection and bleeding.
Patients were more likely to suffer bleeding, stomach ulcers, heartburn, diarrhea and infections than those on placebo. The study’s authors also indicate patients on Niaspan are also nine percent more likely to die, although since few people in the study died, the rate of death is harder to measure.
The drug was also linked to a 32% increase in the risk of diabetes.
Other Studies Warn of Niaspan Side Effects
Niaspan is a prescription form of niacin, which is widely available as a generic. Also known as vitamin B3, naicin is found in many food and over-the-counter tablets.
Use of niacin in the U.S. tripled from 2002 to 2009, with doctors writing nearly 700,000 prescriptions of Niaspan each month in the United States.
Prior studies have also shown that niacin can help lower LDL, “bad” cholesterol, levels while raising the HDL or “good” cholesterol levels. But a number of previous studies also cautioned about the potential side effects of Niaspan.
In 2011, researchers halted a study on Niaspan 18 months early after concerns of increased risk of side effects, including stroke, were raised. During the clinical trial 27 patients given Niaspan suffered an ischemic stroke.
Another Niaspan study was stopped in 2013, after too many patients dropped out after suffering muscle damage and skin problems. One-in-four of the 25,000 patients began developing muscle damage.
The authors concluded that millions of people are taking Niaspan and increasing their risk of suffering adverse events while not receiving the benefits they are seeking. They suggest Niaspan may continue to be an option for patients who are at high risk of cardiovascular disease but who have contraindications for taking statins. They do not recommend Niaspan for the general population.
DarylJuly 17, 2014 at 5:30 pm
Has anyone had a seizure? I was on this medication for two weeks. I started with the normal side effects, but within a couple of days in my system I was turning tomato red and even my jewelry hurt wearing to the point I had to remove them. That day I called my doctor and was told that was normal, that night I woke up burning like my skin was on fire and told my wife to call a ambulance she said I'[Show More]Has anyone had a seizure? I was on this medication for two weeks. I started with the normal side effects, but within a couple of days in my system I was turning tomato red and even my jewelry hurt wearing to the point I had to remove them. That day I called my doctor and was told that was normal, that night I woke up burning like my skin was on fire and told my wife to call a ambulance she said I'll drive you, l said call the ambulance and then the seizure happed to me. When in the hospital they waited till the medication wore off, after leaving the hospital I haven't been the same lost my drivers license, now have migraines, changed my personality and have been in a deep depression, just not the myself. Thank you very much for taking the time to review this.
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.